Colorado, 2011

Flood in Colorado, June 6 to 8, 2011

June 6 to 8, 2011 · NWS BOU · 1 event in 1 county or zone

Rapid snowmelt caused a small bridge to wash out along the Michigan River, in eastern Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Rapid snowmelt caused a small bridge to wash out along the Michigan River, in eastern Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 2:25 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 6, 2:25 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 6 2011

.SHORT TERM...ANOTHER DRY DAY ACROSS THE FORECAST AREA WITH A ROUND
OF WEAK...HIGH-BASED CONVECTION FORMING OVER THE SOUTHERN FOOTHILLS
AND PALMER DIVIDE.  THE SHOWERS THAT HAVE DEVELOPED ARE BEING DRIVEN
BY DIURNAL HEATING AND SHOULD QUICKLY DISSIPATE AS SUNSET
APPROACHES.  ANOTHER WARMER THAN NORMAL DAY IS EXPECTED FOR
TUESDAY...ALTHOUGH FORECAST TEMPERATURES AT 850 MB AND 700 MB
INDICATE A FEW DEGREES OF COOLING.  THE NOTABLE ITEM ABOUT TOMORROWS
FORECAST IS THE AMOUNT OF DRYING FORECAST TO MOVE ACROSS THE STATE.
CROSS SECTIONS SHOW RELATIVE HUMIDITIES THROUGH THE ENTIRE
ATMOSPHERE AT OR BELOW 10 PERCENT.  AN ATMOSPHERE THIS DRY WILL NOT
SUPPORT ANY SHOWERS DEVELOPING.  ALL MENTION OF SHOWERS HAS BEEN
REMOVED FROM THE FORECAST.  PRESSURE GRADIENTS ACROSS THE REGION
WILL BE WEAK...SO THAT FIRE WEATHER PROBLEMS ARE NOT EXPECTED.

.LONG TERM...THE SOUTHWESTERLY FLOW ALOFT IS PROGGED TO INCREASE
OVER THE CWA TUESDAY NIGHT INTO WEDNESDAY.  A WEAK UPPER TROUGH IS
PROGGED TO MOVE ACROSS THE CWA LATE WEDNESDAY INTO THE EVENING.  THE
REST OF WEDNESDAY NIGHT AND THURSDAY...THE LOW ALOFT DECREASES A BIT
AND BECOMES MORE WEST-SOUTHWESTERLY.  BY THURSDAY NIGHT...A BETTER
LOOKING UPPER TROUGH/CLOSED LOW MOVES ACROSS THE CWA.  MODELS HAD
THIS WELL NORTHWEST AND NORTH OF CWA YESTERDAY.  THE QG VERTICAL
VELOCITY FIELDS SHOW WEAK UPWARD SYNOPTIC SCALE ENERGY FOR THE
FORECAST AREA THROUGH MUCH OF THE PERIOD.  THE BOUNDARY LAYER FLOW
IS PROGGED TO BE ALL UPSLOPE FOR THE PLAINS AND FOOTHILLS TUESDAY
NIGHT THROUGH THURSDAY NIGHT.  FOR MOISTURE...IT IS PRETTY DRY
TUESDAY NIGHT.  ON WEDNESDAY MOISTURE INCREASES ALOFT AND DOWN LOW
WITH THE UPSLOPE FLOW THAT IS PROGGED.  MOISTURE DRIES OUT ALOFT AND
OVER THE MOUNTAINS WEDNESDAY NIGHT...WITH FAIRLY DECENT LOW LEVEL
MOISTURE PROGGED FOR THE PLAINS AND FOOTHILLS.  MOISTURE IS PRETTY
GOOD ON THURSDAY AND THURSDAY EVENING FOR THE PLAINS AND HIGH COUNTY
EAST OF THE DIVIDE.  THE PRECIPITABLE WATER VALUES ARE PROGGED IN
THE 0.30-0.40 INCH RANGE TUESDAY NIGHT...THEY CLIMB TO ABOUT 0.70
INCH WEDNESDAY AFTERNOON.  WEDNESDAY NIGHT AND THURSDAY THEY ARE
PROGGED IN THE 0.60-0.90 INCH RANGE.  LAPSE RATES LOOK PRETTY STEEP
LATE DAY WEDNESDAY AND LATE DAY THURSDAY...ESPECIALLY OVER THE
WESTERN HALF OF THE CWA.   THE EASTERN PLAINS ARE VERY STABLE.
THERE IS NO CAPE PROGGED TUESDAY EVENING.  THERE IS FAIRLY DECENT
CAPE OVER THE THE FOOTHILLS AND EASTERN HALF OF THE PLAINS LATE DAY
WEDNESDAY.  THERE IS BETTER COVERAGE OF CAPE OVER MUCH OF THE
FORECAST AREA LATE THURSDAY...BUT VALUES ARE NOT AS STRONG AS
WEDNESDAY'S. THERE IS NO MEASURABLE PRECIPITATION PROGGED ON THE QPF
FIELDS TUESDAY NIGHT INTO WEDNESDAY.  BY LATER WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT...BOTH MODELS SHOW FAIRLY DECENT AMOUNTS OVER
THE FOOTHILLS...IMMEDIATE PLAINS AND NORTHERN BORDER AREAS.  THERE
IS A TAD INDICATED THURSDAY MORNING OVER THE URBAN CORRIDOR.  THE
GFS HAS EVEN HIGHER AMOUNTS COMPARED TO WEDNESDAY'S FOR THE
FOOTHILLS AND ALL THE PLAINS THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT.  THE NAM HAS A TAD THURSDAY AFTERNOON.  FOR POPS...NOTHING
TUESDAY NIGHT...THEN 10-30%S FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY NIGHT.  THE GFS LEADS ONE TO BELIEVE POPS SHOULD MUCH
HIGHER THURSDAY NIGHT...BUT I AM NOT SURE AT THIS TIME.  FOR
TEMPERATURES...WEDNESDAY'S HIGHS ARE 3-5 C COLDER THAN TUESDAY'S
EAST OF THE DIVIDE.  ON THURSDAY'S...READINGS COOL DOWN 1-3C MORE
FROM WEDNESDAY'S.  FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...
MODELS HAVE AN UPPER LOW MOVE ACROSS THE NORTHERN COLORADO BORDER
THURSDAY NIGHT INTO FRIDAY...THEN UPPER RIDGING IS FORECAST.  WEAK
SOUTHWESTERLY FLOW ALOFT IS EXPECTED ON SATURDAY WITH A WEAK UPPER
TROUGH TO MOVE ACROSS LATER IN THE DAY.  WEAK SOUTHWESTERLY FLOW
ALOFT RETURNS THROUGH MONDAY.  THESE LAST FOUR DAYS ON THE MODELS
LOOK SOMEWHAT DIFFERENT THAN THEY DID YESTERDAY.  FOR EXAMPLE...NOW
FRIDAY LOOKS LIKE DECENT DOWNSLOPING FLOW IS EXPECTED WITH LITTLE
MOISTURE AND POPS.  THE WEEKEND ITSELF NOW LOOKS WARMER THAN
YESTERDAY AS WELL.

&&

.AVIATION...CIGS ARE EXPECTED TO REMAIN VFR THROUGH TONIGHT AND
TUESDAY...BUT SMOKE AND HAZE OVER THE REGION FROM FIRES IN ARIZONA
WILL CONTINUE REDUCING SLANTWISE VISIBILITIES...AFFECTING OPERATIONS
AT THE ARRIVAL GATES.  CONTINUED SOUTHWESTERLY FLOW ALOFT AND ACTIVE
FIRE CONDITIONS AT THE FIRE IN ARIZONA WILL KEEP SMOKY CONDITIONS
OVER CENTRAL AND NORTHERN COLORADO THROUGH TUESDAY.  ISOLATED
SHOWER ACTIVITY THIS AFTERNOON WILL REMAIN HIGH-BASED WITH LOCALLY
GUSTY WINDS.

&&

.HYDROLOGY...NO SIGNIFICANT RAINFALL EXPECTED OVER THE FOURMILE BURN
AREA THROUGH TUESDAY EVENING.

WARMER THAN NORMAL TEMPERATURES WILL CONTINUE OVER THE MOUNTAINS
THROUGH TUESDAY EVENING.  CREEKS AND STREAMS ARE EXPECTED TO
CONTINUE RUNNING AT OR NEAR ACTION STAGES THROUGH THEN.  A LACK OF
PRECIPITATION WILL ALLOW THE RUNOFF TO CONTINUE WITH ONLY MINOR
IMPACTS.  COOLER TEMPERATURES ARE EXPECTED LATER IN THE WEEK WHICH
WILL SLOW DOWN THE RUNOFF A LITTLE BIT AT THAT TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/RJK
Hazardous weather outlook, Jun 6, 10:13 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT MON JUN 06 2011

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT MON JUN 06 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING...PRIMARILY OVER THE PALMER DIVIDE.  GUSTY
WINDS TO 40 MPH WILL BE THE MAIN THREAT FROM THE SHOWERS.  ONLY
LIGHT RAINFALL AMOUNTS ARE EXPECTED.

VERY WARM TEMPERATURES WILL PREVAIL AGAIN TODAY AS AN UPPER LEVEL
RIDGE OF HIGH PRESSURE REMAINS ACROSS THE CENTRAL PLAINS.  THIS WILL
CAUSE MELTING OF THE HIGH MOUNTAIN SNOWPACK TO CONTINUE WITH
INCREASED FLOWS ON HIGH COUNTRY STREAMS AND RIVERS.  AREAS OF MINOR
LOWLAND FLOODING ARE EXPECTED TO CONTINUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY LOOKS TO BE FAIRLY HOT AND VERY DRY ACROSS THE FORECAST
AREA.  FROM WEDNESDAY THROUGH NEXT WEEKEND...A COOLER MORE MOIST
PERIOD OF WEATHER IS EXPECTED FOR THE FORECAST AREA.  THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY THROUGH THURSDAY
NIGHT...WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THE REST OF THE PERIOD.  TEMPERATURES WILL BE BELOW SEASONAL NORMALS
WEDNESDAY THROUGH FRIDAY...THEN NEAR NORMAL SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 6, 3:47 PM MST to June 8, 3:15 PM MST
Where
Jackson County, 1.25 mi WSW of Northgate to 5.42 mi SSW of Rand
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.860, -106.340

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319037.